I'll bet by now, Karen and Trina are probably wondering, "why the heck did we ever let this guy in here... now he just won't shut up"
So anyway, recently I mentioned my anti-D pulling back and Abilify or similar "mood stabilizer" was suggested. I have a little knowledge of antipsychotics in general and neuroleptics (Seroquel and Fluphen-azine in particular) thru some experience with family members. I'm not ready to go quite that far, at least not just yet.
Some background is probably in order.
Earlier this year I was put on ADT or androgen deprivation therapy,
as part of the "trifecta" of cancer treatment... surgery, radiation and chemo. Generally speaking, ADT is the chemotherapy for advanced prostate cancer. It blocks hormone production, and is somewhat like menopause... for most women, menopause sees a gradual decline in hormones over a period of years.
ADT is like slamming on the brakes on the freeway. Suddenly there's an onslaught of side effects... persistent hot flashes, night sweats, mood swings, mental fog, weight gain, body hair loss, and gynomastia. I had asked my radiation oncologist
for help with the SE's. He was no help. I asked my GP and, after a lot of research of my own, requested Effexor. Other men on ADT have reported using it for ADT SE's.
Initially it was helpful. It reduced the frequency, severity and duration of the worst SE's. Additionally I felt more emotionally stable, as I had also hoped it might do. A couple years ago, when I suspected there was something wrong, but all the tests were negative, I was experiencing volatile moods... lots of crying, explosive temper... that kind of thing. My wife kept telling me I was depressed, which didn't help at all. But after starting the Effexor I told my wife "all the memories are still there, they just don't bother me so much anymore".
So at this point I'm enjoying some of the "off label" benefits of Effexor. I still have a lot of headroom if and when I need to increase dose. The buzzing or "whistling" in my head is a small price to pay for the reduction of SE's from the Lupron injections, as well as a sense of being perhaps a more pleasant person to be around... certainly less volatile, with far fewer ups and downs.
Thank you... I appreciate the recommendations (and concerns!) and hope my comments here are okay.